• Two patients seen in a six-month period had a diffuse, multisystem disorder characterized by edema of the extremities and face, rash, bone pain and tenderness, symptoms of increased intracranial pressure, and hypercalcemia. Both had been receiving extraordinarily high doses of vitamin A for some time. Serum vitamin A concentrations were markedly elevated, and serum vitamin D concentrations were normal. The history of excessive vitamin administration was only elicited following the detection of hypercalcemia. This is a potential complication of the administration of unregulated food supplements, stressing the need for complete dietary histories in the evaluation of multisystem disorders, with or without hypercalcemia.
(Am J Dis Child 1981;135:634-636)
Lippe B, Hensen L, Mendoza G, Finerman M, Welch M. Chronic Vitamin A Intoxication: A Multisystem Disease That Could Reach Epidemic Proportions. Am J Dis Child. 1981;135(7):634–636. doi:10.1001/archpedi.1981.02130310040014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: